Treatment with SSRIs or venlaxafine associated with increased risk of GI bleeding

August 1, 2008

In a nested, case-control study published in the Archives of General Psychiatry, investigators observed that the use of selective serotonin-reuptake inhibitors (SSRIs) increased the risk of upper gastrointestinal (GI) tract bleeding; this increased risk was also observed with the serotonin and norepinephrine reuptake inhibitor (SNRI) venlafaxine. This risk may be increased when the agents are used concomitantly with nonsteroidal anti-inflammatory drugs (NSAIDs) and decreased when used concomitantly with acid-suppressing agents.

Key Points

In a nested, case-control study published in the Archives of General Psychiatry, investigators observed that the use of selective serotonin-reuptake inhibitors (SSRIs) increased the risk of upper gastrointestinal (GI) tract bleeding; this increased risk was also observed with the serotonin and norepinephrine reuptake inhibitor (SNRI) venlafaxine. This risk may be increased when the agents are used concomitantly with nonsteroidal anti-inflammatory drugs (NSAIDs) and decreased when used concomitantly with acid-suppressing agents.

In this study, investigators culled data from The Health Improvement Network database. "Case patients" were defined as patients with an upper GI tract complication who have been seen for ≥2 years by a general practitioner and with ≥1 year elapsed from the time of the first recorded prescription. Case patients were those who had not been discharged from the hospital in the previous month; in whom the site of bleeding/perforation was the stomach or duodenum; in whom the diagnosis of the lesion was erosion, peptic ulcer, or inflammation of gastric or duodenal mucosa; and who had been referred to a consultant or were hospitalized. "Control patients" were randomly selected from the source database and were matched to case patients by age, sex, and calendar year of the index date (date of first symptoms or first diagnosis).

In the final analysis, 1,321 case patients and 10,000 matched control patients were assessed. Higher percentages of SSRI and SNRI users were observed among case patients (5.3% and 1.1%, respectively) than among control patients (3.0% and 0.3%, respectively), a result that yielded adjusted odds ratios (ORs) of 1.6 (95% CI, 1.2–2.1) for the risk of GI bleeding associated with SSRIs and 2.9 (95% CI, 1.5–5.6) for the risk associated with SNRIs compared with nonuse of SSRIs and SNRIs (collectively, SRIs). This increased risk was observed in both male and female patients and in patients with or without a history of upper GI tract disorders. The greatest increases in risk were observed with sertraline (OR=2.3; 95% CI, 1.0–5.1), citalopram or escitalopram (OR=2.0; 95% CI, 1.2–3.2), and venlafaxine (OR=2.9; 95% CI, 1.5–5.7).

Investigators observed that the use of acid-suppressing agents reduced the risk of GI bleeding in patients treated with SRIs and NSAIDs (OR=1.1; 95% CI, 0.3–3.4) compared with patients who did not use acid-suppressing agents (OR=9.1; 95% CI, 4.8–17.3).

Based on these results, investigators concluded that 2,000 patients/y would need to be treated with SRIs for 1 case of upper GI bleeding to be attributed to this treatment, and 250 patients/y would need to be treated with SRIs and NSAIDs for 1 case of upper GI bleeding to be attributed to these treatments. Use of acid-suppressing agents could increase the number needed to treat with SRIs or SRIs plus NSAIDs to ≥5,000 patients/y for 1 case of GI bleeding to be attributed to treatment.

The investigators pointed out that residual confounding could have occurred in this study as a result of unmeasured or incorrectly measured risk factors; these confounding variables include the lack of data on concomitant use of nonprescription drugs such as aspirin, ibuprofen, and naproxen. To test for this potential bias, the investigators compared current users of SRIs with current users of other antidepressants and observed that a significantly increased risk was still demonstrated among patients treated with SRIs (OR=1.4; 95% CI, 1.0–2.0). They concluded that the increased risk of GI bleeding appears to be a specific effect of SRIs.

SOURCE

de Abajo FJ, Garcia-Rodriguez LA. Risk of upper gastrointestinal tract bleeding associated with selective serotonin reuptake inhibitors and venlafaxine therapy: Interaction with nonsteroidal anti-inflammatory drugs and effect of acid-suppressing agents. Arch Gen Psychiatry. 2008;65:795–803.